Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 29, 1997, 2:14 PM EST for Dare County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 1997, 2:14 PM EST (19:14 UTC)
- Expired
- Dec 29, 1997, 2:45 PM EST
- In force
- 31 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 291915 RRA SVRMHX AMZ130-135-150-152-154-NCC055-291945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 214 PM EST MON DEC 29 1997 * SEVERE THUNDERSTORM WARNING FOR DARE COUNTY INCLUDING ADJACENT COASTAL WATERS * UNTIL 245 PM EST * THIS STORM WILL BE NEAR BUXTON AND AVON BY 220 PM * AT 210 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 10 MILES SOUTHWEST OF BUXTON MOVING NO@RTHEAST AT 35 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. CG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 1:32 PM EST, 42 minutes earlier.
Area forecast discussion, Dec 29, 1:32 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EST MON DEC 29 1997
RDU: MAIN BATCH OF RAIN LIFTING QUICKLY NE WITH SOME SCT SHRA
EXPECTED INTO EVENING HOURS. WL HAVE SOME WRAP ARND MOISTURE THROUGH
TUE BUT THINK DEEP DWNSLP FLOW WL CUT CHCS OF PRECIP. COLDER AIR WL
FOLLOW THE LOW WITH READINGS DROPPING INTO 30S MST AREAS OVRNGHT. PC
TUE WITH TEMPS ONLY REACHING THE LOW 40S. STRG W WINDS EXPECTED TO
DVLP OVERNIGHT AND PROB NEED MENTION OF WINDY IN ZONES ESPECIALLY
ALONG CST.
CWF: LOW TRKING FRTHR E AND NOW APPEARS WL REMAIN OFFSHR OF ENTIRE AREA
WITH WINDS SHFTING FROM NE TO W. GALE LOOKS MARGINAL ESPECAILLY ON
SOUNDS BUT THINK WL BE IN 30 TO 35 KT RNG AND DONT PLAN ON CHNGING
CRNT FCST HEADLINES. WL ISSUE A MWS FOR POSS MINOR SOUNDSIDE
FLOODING BUT DONT EXPECT TO BE SGNFCNT GIVEN W DIR AND SPEEDS
GENERALLY AOB 30 KTS. WINDS WLL REMAIN FAIRLY STRG INTO EARLY WED
WITH DIR GRADUALLY BECOMING MORE NW.
DISC: LOW TRKED FRTHR E THEN ANY OF MDLS INDICATED AND STILL APPEARS
TO BE E OF 12Z MDLS AS DSLN7 NEVER CAME AROUND TO E. THIS KEPT INSTAB
WAY OFFSHR WITH JUST RAIN OVER AREA. MAIN BATCH LIFTING QUICKLY NE AND
EXPECT ONLY SOME SCT SHRA INTO EVENING AS UPR VORT CROSSES. WRAP
ARND MOISTURE WILL KEEP GOOD DEAL OF SC ACRS AREA THROUGH TUE BUT
DONT EXPECT MUCH IF ANY PRECIP THIS FAR E. COLD 850 TEMPS SHLD KEEP
HIGHS IN LOW 40S NXT CPL DAYS.
.MHX...GALE WARNING CSTL WTRS FROM CAPE LOOKOUT N AND SOUNDS.
SCA CSTL WTRS S OF CAPE LOOKOUT.
FREDERICKNearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.